I’ve seen a number of articles regarding anti-psychotic drugs, and I feel they don’t give a balanced view. Whenever I read about them it seems it’s a way to get at pharmaceutical companies, and although I agree that they are producing billion dollar industries, it is the medical profession that over-prescribe very potent major tranquillisers and anti-psychotics. The pharmaceutical companies just supply on demand.
Despite all the irresponsibility about how these drugs are prescribed and what for, and stories I’ve read about people having extreme reactions to them, including fatality, outbursts of uncharacteristic violence, severe confusion etc. there simply is a need for these drugs in psychiatry.
I often hear that these drugs are just bad, that they have so many terrible side-effects, that they turn you into zombies, that they make you apathetic. I have a history with these drugs, I have taken them since I was 20, I’m 28 now. It has taken eight years for me to find one that is suitable. I’ve taken respiridone, olanazapine, abilify, chlorpromazine, haloperidol, and others. The fact is, if you really are going to have to take them, you will have to live with side-effects, because they all have side effects and come with the appropriate details of any side effects you might get in the packet. It’s not hidden. There are rarely few side effects with anti-psychotics, it is highly likely or even certain that you will have some form of side effect.
Most people who need to take an anti-psychotic will stop and start them, or refuse them. They are not pleasant medications. There’s a high risk of weight gain (and mostly we’re talking stones, not pounds), restless body movements, bodily tics, agitation, and can become severe enough to have to stop the medication. The other main difficulty is drowsiness, with the exception of Abilify, these drugs will make you tired, to what degree depends on the person and the dose.
I needed to take them.
I take mood stabilisers, lithium and lamotrigine, but without the depixol injection I would be completely tense, rapid cycling moods, usually with mixed symptoms prevailing (the worst manifestation of the disorder), and hallucinations. Depixol is an anti-psychotic depot injection and it has saved my life. I have gained a lot of weight which I find hard to manage, I have drowsiness, restless legs and feet. That is far preferable to this time a year ago when every minute was agony, and there’s no melodrama meant, things simply were that awful.
I have interestingly been able to cope with the older drugs rather than the newer. Abilify (the website for abilify writes in bold ‘A medicine to help you move forward’), had me so wound up and hyperactive and hyper-alert that I wanted to throw myself under a truck. Olanzapine and respiridone were the worse culprits for weight gain and drowsiness, but they did work on the mixed symptoms. Chlorpromazine was always the choice to knock me senseless and put me in bed for the afternoon when I was just too high.
I don’t doubt that these drugs have taken years off my life. I don’t doubt that they’ll account for a worse health problem in later life. I often think, I would be so much happier without depixol, and I wish I could just be crazy and people not interfere but really I was begging them to give me something just to be able to calm down. I remember someone saying to me, they put all this money into the drugs surely they can come up with something that doesn’t fuck you up so much. I hate my body and my appearance, I hate my size, my skin, my lethargy. But I’m far from apathetic. I have all these nasty chemicals in my system but rather that than be dead, as I’m certain would be the case. I couldn’t have held on any longer even for the kids. Put like that, I suppose I’m saying that I can only be pleased that these drugs exist, and that I hope they are getting to the right people, and keeping them well. If you are taking anti-psychotics I can only sympathise with what you must be going through, and have been through, and it shouldn’t be happening, and I’m so sorry that it is.